Selective Serotonin Reuptake Inhibitors (SSRIs) are a specific class of antidepressant that is quite effective in relieving certain symptoms of depression, especially irritability and sadness. The first SSRI, fluoxetine (Prozac), was introduced to the US market in 1987.
SSRI are still among the most widely prescribed medications to treat depression world-wide. These medications block the reuptake of seritonin, a neurotransmitter found in the brain that can inhibit anger, aggression, mood, vomiting and a variety of other activities. By blocking this activity, the nerve impulses get sent properly to the brain, improving mood.
Some SARIs are available as controlled release (CR) or extended release (XR). This allows the drug to remain in the system longer. Its slow dissolution keeps steadier levels of the product in the blood.
Common SSRIs include:
- Citalopram (Celexa)
- Escitalopram (Lexapro)
- Paroxetine (Paxil, Paxil CR)
- Sertraline (Zoloft)
Generally considered safer than other antidepressants, SSRIs are less likely to interact with other medications and substances. They're also less dangerous if taken in an overdose. Some side effects of SSRIs are nausea, reduced sexual desire, diarrhea, rash, resltessness, weight gain and insomnia.
In some cases, SSRIs have been shown to increase the risk of birth defects in women taking the drug during the first trimester of pregnancy. A rare, but potentially fatal condition called serotonin syndrome can occur when dangerously high levels of serotonin are released in the brain. If you are also taking an MAOI medication simultaneously or within two weeks of beginning the SSRI, you will want to watch out for specific symptoms such as confusion, hallucinations, extreme agitation, seizures and increased heart rate. Any of these signs are serious enough to warrant a phone call to your doctor and/or a trip to the emergency room.
If you want to stop taking an SSRI, it is important to do so under the guidance of a medical professional. Although SSRIs are not addictive, discontinuing treatment or skipping several doses can cause withdrawal-like symptoms like nausea, headache, dizziness, lethargy and flu-like aches and pains.
Occasionally, SSRIs can increase suicidal thoughts and feelings. Usually, these occur when a dosage is increased. Whenever this symptom arises, it is important to talk to your doctor immediately.